Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Springfield, MO

April 29, 2017Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 29, 2017, 8:11 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 8:11 PM CDT (01:11 UTC)
Expired
Apr 29, 2017, 9:15 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WUUS53 KSGF 300111
SVRSGF
KSC021-037-300215-
/O.NEW.KSGF.SV.W.0158.170430T0111Z-170430T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
811 PM CDT SAT APR 29 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 915 PM CDT

* At 811 PM CDT, severe thunderstorms were located along a line
  extending from Galesburg to near Parsons to 7 miles southwest of
  Mccune to Oswego, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Cherokee...                       Weir...
  Sherman...                        Mulberry...
  Scammon...                        Chicopee...
  Mccune...                         Franklin...
  Arcadia...                        Walnut...
  West Mineral...                   Hepler...
  Roseland...                       Beulah...
  Croweburg...                      Yale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9509 3768 9507 3767 9462 3733 9462
      3713 9507
TIME...MOT...LOC 0111Z 241DEG 43KT 3745 9536 3738 9519 3730 9513 3715
9510

HAIL...0.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
986 
WWUS53 KSGF 300140
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
840 PM CDT SAT APR 29 2017

KSC021-300150-
/O.CAN.KSGF.SV.W.0158.000000T0000Z-170430T0215Z/
Cherokee KS-
840 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3767 9462 3734 9462 3735 9489 3740 9489
      3751 9507 3767 9494
TIME...MOT...LOC 0140Z 245DEG 33KT 3754 9501 3749 9488 3744 9480 3735
9477

$$

KSC037-300215-
/O.CON.KSGF.SV.W.0158.000000T0000Z-170430T0215Z/
Crawford KS-
840 PM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CRAWFORD COUNTY...

At 840 PM CDT, severe thunderstorms were located along a line
extending from near Walnut to near Girard to near Pittsburg to near
Cherokee, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Mulberry...
Chicopee...                       Franklin...
Arcadia...                        Beulah...
Opolis...                         Croweburg...
Greenbush...                      Yale...
Ringo...                          Lone Oak...
Farlington...                     Brazilton...
Polk...                           Englevale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9462 3734 9462 3735 9489 3740 9489
      3751 9507 3767 9494
TIME...MOT...LOC 0140Z 245DEG 33KT 3754 9501 3749 9488 3744 9480 3735
9477

HAIL...<.75IN
WIND...60MPH
 
$$

Wise
240 
WWUS53 KSGF 300205
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
905 PM CDT SAT APR 29 2017

KSC037-300215-
/O.EXP.KSGF.SV.W.0158.000000T0000Z-170430T0215Z/
Crawford KS-
905 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
915 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3767 9462 3734 9462 3735 9489 3740 9489
      3751 9507 3767 9494
TIME...MOT...LOC 0205Z 241DEG 43KT 3768 9468 3763 9455 3758 9447 3749
9444

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:00 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 6:00 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 PM CDT Sat Apr 29 2017

.SYNOPSIS...
Issued at 242 PM CDT Sat Apr 29 2017

Serious flash flooding event ongoing across the parts of the area
early this afternoon with 3 flash flood emergencies ongoing and
flash flood warnings for a good portion of the southeast 2/3 of
the CWA.

Upper low was still over the 4 corners region with strong
diffluent flow across the southern and central plains. Strong
southerly low level jet of 40 to 50 kts continues to advect
copious amounts of moisture up and over a nearly stationary
boundary which was draped across southern Missouri, but was
showing some lifting to the north over south central Missouri,
where instability was rapidly increasing. Dewpoints south of the
front were in the low 70s. Shear remains favorable when combined
with the instability south of the front for all modes of severe
storms this afternoon and evening. Widespread PW values of 1.6 to
1.7 in. were located across the forecast area, so these
thunderstorms were very efficient rain producers.

Main focus will be with continued significant flooding as several
more waves of thunderstorms are expected through tonight and the
potential for severe storms south of the front, with all modes of
severe storms possible.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Apr 29 2017

Conditions have destabilized rather quickly south of the frontal
boundary over south central MO which has remained rain free for
much of the morning and early afternoon. Surface based CAPES have
surged into the 2500-3000 j/kg range as dewpoints have increased
from the low 60s to low 70s on the south side of the front. Have
around 30-40 kts of 0-6km shear and 35 to 40 kts of 0-1km low
level shear. These would indicate the potential of supercells this
afternoon and evening with all modes of severe storms, including
the potential of isolated tornadoes.

Short term convective models continue to show several waves of
thunderstorms moving through the area for the remainder of the
afternoon through Sunday morning which will add to the significant
flooding already going on. All of our forecast river points are in
flood forecast with most into moderate or major flood categories
and a few might go into record breaking territory. We are still
going with an additional 2 to near 4 inches of widespread rainfall
across the area before rain ends during the day Sunday.

The upper low should shift from the 4 corners region into central
KS by mid morning Sunday with the dry slot beginning to edge into
the western CWA. This should transition eastward during the day
with the bulk of the precipitation shifting east of the area by
midday. Could still have residual showers/light rain through the
afternoon Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Apr 29 2017

With the large amplified ridge in place over the eastern U.S, the
upper low will move very slowly to the northeast through Monday.
Most of the wrap around moisture and associated precipitation
should remain north of the forecast area.

Another jetstreak start diving southeast into the northern Rockies
on Monday night which will begin to develop a trough and
eventually another closed upper low which will bring additional
precipitation to the area from Tuesday night into Thursday. Models
do have some differences, but all bring additional precipitation
and we are going another inch to inch and a half with this system.
Most of the instability will remain south of the area so we will
go with mainly isolated thunder in the southern part of the CWA
and showers across the north. Due to the significant ongoing
flooding though, additional rainfall will add to the flooding
issues.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Apr 29 2017

Several waves of convection will persist through tonight across
the area which will have aviation forecasts going between MVFR and
IFR conditions. Stratus will occur behind the convection late
tonight into Sunday. Pressure gradient will tighten across the
area with the low to our west from late morning Sunday into the
afternoon. Will likely see winds from 20 to 35 mph at times.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 29, 7:16 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
716 PM CDT Sat Apr 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
716 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Significant Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Multiple rounds of thunderstorms with heavy rain will continue to
impact the outlook tonight. Torrential rainfall will continue
across the area which will cause significant and dangerous flooding
to occur.

There is a small risk that a strong storm may produce hail to the
size of quarters and wind gusts up to 60 mph across far south
central Missouri...however the severe risk is diminishing this
evening.

Flash flooding will be likely, especially south of a Pittsburg
Kansas to Lake of the Ozarks line as additional waves of
thunderstorms with heavy rain will impact the area through
tonight. Additional rainfall amounts of two to four inches of
rainfall with embedded higher amounts will be possible. This will
lead to extensive flash flooding and moderate to major flooding
on most of the rivers and streams in the area. Some record crest
levels are even expected.

A Flash Flood Watch is in effect for the entire outlook area
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Residual flooding will continue Sunday through at least the first
half of the workweek next week.

Gusty winds of over 30 mph will be possible Sunday and Monday.

There will be an additional risk for showers and a few
thunderstorms by mid week next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 29, 7:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY RAIN       HARTVILLE               37.25N 92.51W
04/29/2017  E7.90 INCH       WRIGHT             MO   BROADCAST MEDIA

            REPORT FROM HARTVILLE , MO 7.9" SINCE
            MIDIGHT.

&&

TEO
Local storm report, Apr 29, 7:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLASH FLOOD      BAKERSFIELD             36.52N 92.14W
04/29/2017                   OZARK              MO   EMERGENCY MNGR

            HWY 142 IN BAKERSFIELD FLOODED VEHICLE IN
            THE WATER. FD IS UNABLE TO LOCATE IT AT THIS
            TIME.

&&

TEO
Local storm report, Apr 29, 7:28 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     FLASH FLOOD      WEST PLAINS             36.72N 91.85W
04/29/2017                   HOWELL             MO   BROADCAST MEDIA

            SEVERE FLOODING IN WEST PLAINS. NO APPARENT
            WAY OUT OF TOWN FROM THE SOUTH. MULTIPLE
            MAIN ROADS HAVE WATER OVER THEM.

&&

TEO
Local storm report, Apr 29, 7:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HEAVY RAIN       2 WSW OLD LINN CREEK    38.06N 92.77W
04/29/2017  E5.00 INCH       CAMDEN             MO   AMATEUR RADIO

            5 INCHES HERE 4 NNW CAMDENTON, 4.1 SINCE
            6AM.

&&

TEO
Local storm report, Apr 29, 7:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       4 NNW BILLINGS          37.12N 93.57W
04/29/2017  E6.60 INCH       GREENE             MO   AMATEUR RADIO

            I'M 4MI WEST OF REPUBLIC AND 1 MILE NORTH OF
            BILLINGS. AROUND HWY 174 AND HWY PP
            INTERSECTION. 6.6" STORM TOTAL.

&&

TEO
Local storm report, Apr 29, 8:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     FLASH FLOOD      3 ESE GLIDEWELL         37.30N 93.28W
04/29/2017                   GREENE             MO   EMERGENCY MNGR

            2 FEET OF WATER ON 159 AT AA AND 84. 911 IS
            REQUESTING BARRICADES.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:53 PM CDTSevere Thunderstorm WarningSGFBourbon32 min
Apr 29, 11:11 PM CDTAreal Flood WarningSGFBourbon, Crawford12 hr
Apr 29, 11:39 PM CDTFlash Flood WarningSGFCherokee, Crawford12 hr
Apr 30, 11:16 AM CDTAreal Flood WarningSGFBourbon, Crawford57 hr
Apr 30, 11:26 AM CDTAreal Flood WarningSGFCherokee, Crawford57 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.